Alert archive / Kansas / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 166, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 9, 1999, 7:53 PM CDT for Barber County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 9, 1999, 7:53 PM CDT (00:53 UTC)
- Expired
- Jun 9, 1999, 8:40 PM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Barber County, KS
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2355 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1797 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
476 WUUS1 KDDC 100052 RRA SVRDDC KSC007-100140- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 753 PM CDT WED JUN 9 1999 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARBER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 840 PM CDT * AT 751 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTH OF LAKE CITY... MOVING EAST AT 15 MPH. * SOME LOCATIONS AFFECTED LAKE CITY BY 800 PM CDT MEDICINE LODGE BY 820 PM CDT BARBER STATE LAKE BY 825 PM CDT IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. TORRENTIAL RAINFALL MAY CAUSE WATER TO FLOW OVER ROADWAYS. NEVER DRIVE INTO WATER ACROSS A ROADWAY. POAGE/BURKE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:40 PM CDT, 4 hours 13 minutes earlier.
Area forecast discussion, Jun 9, 3:40 PM CDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 340 PM CDT WED JUN 09 1999 FORECAST CHALLENGE IS WHERE COLD FRONT WILL END UP AFTER TONIGHTS CONVECTION. THIS WILL HAVE AN EFFECT ON TMRWS TEMPS...WINDS...AND POPS. CURRENT COLD FRONT IS BETWEEN GCK AND GLD WITH SOME TCU ALONG IT. SOME CBS ARE ALSO FORMING IN THE WARM SECTOR IN SERN CWA. WATER VAPOR SHOWS A VORT MVG NEWRD INTO SWRN KS ATTM. CNVCTN SHLD LINE UP ALONG COLD FRONT NEXT FEW HOURS WITH MCS TONIGHT. MCS SHLD PUSH FRONTAL BOUNDARY FARTHER SOUTH THAN MODELS FCST WITH BNDRY JUST SOUTH OF DDC BY 12Z. PUSH OF COLD AIR THEN WEAKENS AS MAIN VORT AND COLD TROF IN NORTHERN BRANCH ARE FCST TO SHOW LITTLE MVMNT WEST. THIS SHLD CAUSE THE BAROCLINIC ZONE TO STALL OUT SOMEWHERE BETWEEN AN ASHLAND TO ST JOHN LINE THRU THURSDAY. SOME CONCERN WITH HVY RAIN POTENTIAL ALONG FRONTAL CONVERGENCE AREA. WITH RIVERS RUNNING HIGH ATTM A FLOOD WATCH MAY BE NEEDED. WE WILL WAIT TO SEE WHERE BAROCLINIC ZONE ENDS UP AFTER TONIGHTS RAINS. WILL CONT 50 POPS ALL AREAS TNGT. BY FRIDAY AVN FINALLY FCST THE COLD FRONT TO BE SOUTH OF AREA. AS FOR TEMPS WILL GO CLOSE TO LAST NIGHTS LOWS AND CONTINUE WITH COOL FCST FOR TMRW IN THE 70S EXCEPT FOR COLDWATER TO PRATT AREA WITH WARMER TEMPS ON WARM SIDE OF BOUNDARY. WILL ALSO CARRY SOME POPS TMRW INTO FRIDAY WITH WEAK DISTURBANCES AND OVERRUNNING WITH ISENTROPIC LIFT AND SOME UPSLOPE BEHIND FRONT. EXTENDED DISCUSSION... BIGGEST QUESTION FOR THIS FORECAST WILL BE EVENTUAL FRONTAL LOCATION. IF FRONT ENDS UP ALONG THE RED RIVER VALLEY...THEN POPS ACROSS CWA MAY BE LOWER TOWARD SUNDAY. CURRENTLY...WITH UPPER FLOW FORECAST TO DECREASE...FRONT MAY STALL CLOSER TO CWA. EITHER WAY...WE MAY REALIZE AFTERNOON/EVENING STORMS BASED SOLELY ON MOIST UPSLOPE FLOW INTO SE COLORADO. THEREFORE...WILL STRETCH THE POPS INTO SUNDAY. TEMPS STILL LOOKS TO BE COOLER THAN EARLIER THIS WEEK. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST .DDC...NONE. KRUSE/MCCAMMON
In the hours before
Local storm report, Jun 9, 2:53 PM CDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT...ADDITIONAL REPORTS FROM TUESDAY
NATIONAL WEATHER SERVICE DODGE CITY KS
154 PM CDT WED JUN 09 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0943 PM 6 WSW SHALLOW WATER KS 0.88 INCH HAIL
06/08/99 SCOTT
1015 PM 11 ESE SHALLOW WATER KS 0.75 INCH HAIL
06/08/99 SCOTT
1100 PM 13 NNW KALVESTA KS 0.88 INCH HAIL
06/08/99 FINNEY
1100 PM 4 WSW MOSCOW KS 0.75 INCH HAIL
06/08/99 STEVENS
1134 PM 14 NNW LIBERAL KS 0.75 INCH HAIL
06/08/99 SEWARD LASTED 4 MINUTES
1150 PM 11 NW KISMET KS 0.88 INCH HAIL
06/08/99 SEWARD
HUTTONThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 7:25 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 50 min |
| Jun 9, 7:41 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 29 min |
| Jun 9, 8:05 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 35 min |
| Jun 9, 8:37 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 48 min |
| Jun 9, 9:08 PM CDT | Severe Thunderstorm Warning | DDC | Haskell | 47 min |
| Jun 9, 9:32 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 28 min |
| Jun 9, 10:02 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 48 min |
| Jun 9, 10:17 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 48 min |
| Jun 9, 11:04 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 46 min |
| Jun 10, 2:47 AM CDT | Flash Flood Warning | DDC | Stevens | 3 hr |
| Jun 10, 5:53 AM CDT | Severe Thunderstorm Warning | DDC | Stanton | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.